Alert archive / Montana / Blizzard Warnings in 2017

Blizzard Warning 2, NWS Glasgow, MT

March 7, 2017Roosevelt County, Montana

NWS Glasgow, MT issued this blizzard warning at Mar 7, 2017, 12:30 PM MST for Roosevelt County, Montana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 7, 2017, 12:30 PM MST (19:30 UTC)
Expired
Mar 7, 2017, 6:00 PM MST
In force
6 hr
Issued by
NWS Glasgow, MT

County Roosevelt County, MT

The radar

The Glasgow radar (KGGW), 120 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 7.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2017-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

326 
WWUS45 KGGW 071930
WSWGGW

URGENT - WINTER WEATHER MESSAGE
National Weather Service GLASGOW MT
1230 PM MST Tue Mar 7 2017


MTZ062-080100-
/O.UPG.KGGW.WW.Y.0009.000000T0000Z-170308T0100Z/
/O.NEW.KGGW.BZ.W.0002.170307T1930Z-170308T0100Z/
Eastern Roosevelt-
Including the city of Culbertson
1230 PM MST Tue Mar 7 2017

...BLIZZARD WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING...

The National Weather Service in GLASGOW has issued a Blizzard
Warning...which is in effect until 6 PM MST this evening. The
Winter Weather Advisory is no longer in effect.


* TIMING...Through 6 pm this evening.

* IMPACTS...Severe Driving conditions on Highways 16 and 2.

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* TEMPERATURES...In the lower 20s.

* WIND CHILL...As low as 3 below.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Disorientation can occur quickly in low temperatures and white 
out conditions which can lead ot a life threatening situation.

&&

$$

MTZ018-020-023>027-080100-
/O.CON.KGGW.WW.Y.0009.000000T0000Z-170308T0100Z/
Daniels-Western Roosevelt-McCone-Richland-Dawson-Prairie-Wibaux-
Including the cities of Scobey, Wolf Point, Poplar, Circle, 
Sidney, Fairview, Glendive, Richey, Terry, and Wibaux
1230 PM MST Tue Mar 7 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* TIMING...Through 6 pm this evening.

* IMPACTS...Blowing snow and drifts to a couple feet deep.

* WINDS...Northwest 30 to 40 mph with gusts up to 50 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for blowing snow means that
visibilities will be limited due to strong winds blowing snow
around. Use caution when traveling...especially in open areas.

&&

$$
2 follow-up statements
339 
WWUS45 KGGW 072236
WSWGGW

URGENT - WINTER WEATHER MESSAGE
National Weather Service GLASGOW MT
336 PM MST Tue Mar 7 2017

MTZ062-080100-
/O.CON.KGGW.BZ.W.0002.000000T0000Z-170308T0100Z/
Eastern Roosevelt-
Including the city of Culbertson
336 PM MST Tue Mar 7 2017

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* TIMING...Through 6 pm this evening.

* IMPACTS...Severe driving conditions on Highways 16 and 2.

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Warning means that winds of 35 mph or higher with snow
and/or blowing snow will reduce visibility to less than a quarter
mile for at least 3 hours.

&&

$$

MTZ021-060-081045-
/O.NEW.KGGW.WW.Y.0010.170308T0900Z-170308T2300Z/
/O.NEW.KGGW.WS.A.0003.170309T1200Z-170309T2300Z/
Petroleum-Southwest Phillips-
Including the cities of Winnett and Zortman
336 PM MST Tue Mar 7 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 4 PM MST
WEDNESDAY...
...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY AFTERNOON...

The National Weather Service in Glasgow has issued a Winter 
Weather Advisory for accumulating snow...which is in effect from 2
AM to 4 PM MST Wednesday. A Winter Storm Watch has also been 
issued. This Winter Storm Watch is in effect from late Wednesday 
night through Thursday afternoon.

* ACCUMULATIONS...Snow accumulation of 1 to 3 inches.

* TIMING...2 AM to 4 PM Wednesday, then again from late Wednesday
  night through Thursday afternoon.

* IMPACTS...The snow will create snow covered roads and reduced
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.

&&

$$

MTZ018-020-023>027-080100-
/O.CON.KGGW.WW.Y.0009.000000T0000Z-170308T0100Z/
Daniels-Western Roosevelt-McCone-Richland-Dawson-Prairie-Wibaux-
Including the cities of Scobey, Wolf Point, Poplar, Circle, 
Sidney, Fairview, Glendive, Richey, Terry, and Wibaux
336 PM MST Tue Mar 7 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* TIMING...Through 6 pm this evening.

* IMPACTS...Reduced visibilities in blowing snow, and potential
  drifting snow.

* WINDS...Northwest 30 to 40 mph with gusts up to 50 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for blowing snow means that
visibilities will be limited due to strong winds blowing snow
around. Use caution when traveling...especially in open areas.

&&

$$

MTZ016-022-059-081045-
/O.NEW.KGGW.WS.A.0003.170309T1200Z-170309T2300Z/
Central and Southeast Phillips-Garfield-Northern Phillips-
Including the cities of Malta, Saco, Jordan, and Whitewater
336 PM MST Tue Mar 7 2017

...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY AFTERNOON...

The National Weather Service in Glasgow has issued a Winter Storm
Watch...which is in effect from late Wednesday night through 
Thursday afternoon.

* ACCUMULATIONS...Snow accumulation of up to 1 to 3 inches.

* TIMING...Late Wednesday night through Thursday afternoon.

* IMPACTS...The snowfall will create snow covered roadways and
  reduced visibilities at times.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow, sleet, or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$
237 
WWUS45 KGGW 080117
WSWGGW

URGENT - WINTER WEATHER MESSAGE
National Weather Service GLASGOW MT
617 PM MST Tue Mar 7 2017

MTZ062-080600-
/O.EXP.KGGW.BZ.W.0002.000000T0000Z-170308T0100Z/
/O.NEW.KGGW.WW.Y.0011.170308T0117Z-170308T0700Z/
Eastern Roosevelt-
Including the city of Culbertson
617 PM MST Tue Mar 7 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT MST TONIGHT...
...BLIZZARD WARNING HAS EXPIRED...

The National Weather Service in GLASGOW has issued a Winter
Weather Advisory for blowing snow...which is in effect until 
midnight MST tonight.

* TIMING...Until midnight tonight. 

* IMPACTS...Snow and blowing snow causing drifting on the roads. 

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph gradually
  decreasing through the rest of the evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winter Weather Advisory for blowing snow means that visibilities 
will be limited due to strong winds blowing snow around. Use 
caution when traveling...especially in open areas. 

&&

$$

MTZ018-020-024-080600-
/O.EXP.KGGW.WW.Y.0009.000000T0000Z-170308T0100Z/
/O.NEW.KGGW.WW.Y.0011.170308T0117Z-170308T0700Z/
Daniels-Western Roosevelt-Richland-
Including the cities of Scobey, Wolf Point, Poplar, Sidney, 
and Fairview
617 PM MST Tue Mar 7 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT MST TONIGHT...
...WINTER WEATHER ADVISORY HAS EXPIRED...

The National Weather Service in GLASGOW has issued a Winter
Weather Advisory for blowing snow...which is in effect until 
midnight MST tonight.

* TIMING...Until midnight tonight. 

* IMPACTS...Snow and blowing snow causing drifting on the roads. 

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph gradually
  decreasing through the rest of the evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winter Weather Advisory for blowing snow means that visibilities 
will be limited due to strong winds blowing snow around. Use 
caution when traveling...especially in open areas. 


&&

$$

MTZ023-025>027-080230-
/O.EXP.KGGW.WW.Y.0009.000000T0000Z-170308T0100Z/
McCone-Dawson-Prairie-Wibaux-
Including the cities of Circle, Glendive, Richey, Terry, 
and Wibaux
617 PM MST Tue Mar 7 2017

...WINTER WEATHER ADVISORY HAS EXPIRED...

The winds have decreased across the area and conditions will
continue to improve through the evening.  

$$

MTZ019-080600-
/O.NEW.KGGW.WW.Y.0011.170308T0117Z-170308T0700Z/
Sheridan-
Including the cities of Plentywood and Medicine Lake
617 PM MST Tue Mar 7 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

The National Weather Service in GLASGOW has issued a Winter
Weather Advisory for blowing snow...which is in effect until 
midnight MST tonight.

* TIMING...Until midnight tonight. 

* IMPACTS...Snow and blowing snow causing drifting on the roads. 

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph gradually
  decreasing through the rest of the evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winter Weather Advisory for blowing snow means that visibilities 
will be limited due to strong winds blowing snow around. Use 
caution when traveling...especially in open areas. 

&&

$$

MTZ021-060-080600-
/O.CON.KGGW.WW.Y.0010.170308T0900Z-170308T2300Z/
/O.CON.KGGW.WS.A.0003.170309T1200Z-170309T2300Z/
Petroleum-Southwest Phillips-
Including the cities of Winnett and Zortman
617 PM MST Tue Mar 7 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 2 AM TO 4 PM
MST WEDNESDAY...
...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH THURSDAY AFTERNOON...

* ACCUMULATIONS...Snow accumulation of 1 to 3 inches are possible
  with the first system late tonight and early Wednesday
  afternoon. The second system late Wednesday night into Thursday
  will bring an additional 4 or more inches of snow.  

* IMPACTS...The snow will create hazardous driving conditions as
  well as cause issues for newborn livestock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that hazardous road
conditions can be expected. Be prepared for snow covered roads 
and limited visibilities, and use caution while driving. Take 
caution for newborn livestock as the accumulating snowfall may 
make it difficult for them to warm up. 

&&

$$

MTZ016-022-059-080600-
/O.CON.KGGW.WS.A.0003.170309T1200Z-170309T2300Z/
Central and Southeast Phillips-Garfield-Northern Phillips-
Including the cities of Malta, Saco, Jordan, and Whitewater
617 PM MST Tue Mar 7 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH THURSDAY AFTERNOON...

* ACCUMULATIONS...Snow accumulation of more than 4 inches is
  possible with a system coming in late Wednesday night through
  Thursday.

* IMPACTS...Hazardous driving conditions can be expected along
  with issues for newborn livestock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch for snow means that hazaroud road conditions
can be expected. Be prepared for snow covered roads and limited 
visibilities, and use caution while driving. Take caution for 
newborn livestock as the accumulating snowfall may make it 
difficult for them to warm up. 

&&

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this blizzard warning went out at Mar 7, 8:47 AM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Mar 7, 8:47 AM MST, 3 hours 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service GLASGOW MT
847 AM MST Tue Mar 7 2017

.SHORT TERM...for northeast Montana...today through Thu...

.Updated aviation discussion below...

An update was sent out at 700 am to account for the lower amounts
of blowing/drifting snow.

TFJ

Previous Discussion...
Tight surface gradient will continue over Northeast Montana today
with deep surface low over Ontario and surface high over Alberta
and North Central Montana. This will bring gusty NW winds across
the forecast area today. The high to the west will also allow for
a dry and cool day with highs 5 to 10 degrees below normal.

The surface high will move through Eastern Montana this evening.
Late tonight and Wednesday morning, moisture will overrun a
frontal boundary to the west of the forecast area. This moisture
will bring snow to the southwest part of the forecast area where
locations like Winnett could see an inch or two of accumulation.
At this point, there may not be enough snow for a winter weather
advisory.

Overrunning diminishes by afternoon on Wednesday as a shortwave
trough moves along the MT/Canada border. Models differ on where
precipitation will be Wednesday afternoon and night will mention
a chance of snow.

Models bring another round of overrunning snow to Central and
possibly Eastern Montana on Thursday but they differ on how far
east the snow will occur. The GFS and NAM wants to keep the snow
south and west of the forecast area and keep it dry with the
Arctic high over Saskatchewan. Meanwhile, the ECMWF brings it
through most of Northeast Montana. Will mention a chance of snow
SW and slight chance NE for now. Temperatures will feel more like
January with highs in the teens north and 20s south.

Forrester

.LONG TERM...Thu night through Tue...

The extended period begins Thursday evening with a long-wave upper
level ridge over the far west and a longer wave trough anchored by
the Hudson Bay low. This places a northwest flow aloft over
Northeast Montana with our CWA on the cold side of the stationary
boundary. A storm system off the Pac-NW coast will be ejecting
Pacific moisture into the Northern Rockies. As the trough/storm
pushes inland it sends the ridge east. The moisture flows over the
cold boundary, spreading accumulating snow across our area Friday
and Friday night.

There will be a break in the action for Saturday, but a quick
moving disturbance in the upper flow brings another round of
moisture into the Northwest and Montana beginning Saturday night,
then accumulating snow for Sunday and possibly Sunday night.

With another ridge, there will be another break for Monday before
the next round of more scattered precipitation shows up for
Tuesday.

Temperatures are expected to remain below normal for this time of
year, as much as 20F degrees below normal. A return to more
normal highs and lows should occur by the middle of next week.

Templer

&&

.AVIATION...

VFR for KGGW and KOLF, but MVFR for KSDY and KGDV today in blowing
ground snow.

The large, stacked-up low/winter storm moves into southern
Manitoba and Ontario, but its effects will continue today in the
wind it produces across the storm's rear flank, over Northeast
Montana.

By late morning, winds above 700mb will also become
northwesterly, mixing down and reinforcing.

Winds: Northwest 20-25 kts sustained and gusts to 35 kts. Some
isolated higher gusts will be possible.

Templer/Mickelson

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow
Hazardous weather outlook, Mar 7, 3:23 AM MST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service GLASGOW MT
323 AM MST Tue Mar 7 2017

MTZ017-023-025>027-059-081030-
Central and Southern Valley-McCone-Dawson-Prairie-Wibaux-
Northern Phillips-
323 AM MST Tue Mar 7 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

* Potential Impacts: Snow.

* Timing: Thursday Night and Friday.

* Snow Accumulation: There is uncertainty in the timing and track
  of the storm system at this time.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

MTZ016-021-022-060-081030-
Central and Southeast Phillips-Petroleum-Garfield-
Southwest Phillips-
323 AM MST Tue Mar 7 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

* Potential Impacts: Snow.

* Timing: Tonight and Wednesday Morning and again Thursday Night
  and Friday.

* Snow Accumulation: Tonight and Wednesday, 1 to 2 inches with
  highest amounts near Winnett. Thursday Night and Friday, there is
  uncertainty in the timing and track of the storm system at this
  time.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

MTZ018>020-024-061-062-081030-
Daniels-Sheridan-Western Roosevelt-Richland-Northern Valley-
Eastern Roosevelt-
323 AM MST Tue Mar 7 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

* Potential Impacts:  Areas of Blowing Snow.

* Timing: Today.

* Blowing Snow: Northwest winds 25 to 35 mph will create areas of
  blowing snow today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 9:31 AM MSTHigh Wind WarningGGWSheridan8 hr
Mar 7, 9:38 AM MSTWinter Weather AdvisoryGGWDaniels, Dawson, McCone, Prairie, Richland, Roosevelt and 1 more8 hr
Mar 7, 3:36 PM MSTWinter Storm WatchGGWGarfield, Petroleum, Phillips36 hr
Mar 7, 3:36 PM MSTWinter Weather AdvisoryGGWPetroleum, Phillips21 hr

Nearby

Blizzard Warnings in Montana, 2017Every blizzard warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.